Alert archive / West Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Charleston, WV

July 21, 2013Clay County, Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 21, 2013, 11:11 AM EDT for Clay County, Kanawha County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 11:11 AM EDT (15:11 UTC)
Expired
Jul 21, 2013, 2:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Clay County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:03 PM EDTFLASH FLOOD3 Sw Indore, WVRAPID FLOWING WATER ACROSS ADONIJAH RD 3INCH DEEP
Jul 21, 12:09 PM EDTFLASH FLOOD2 Ssw Indore, WVPACK FORK AND RIGHT FORK OF THE SYCAMORE CREEK FLOODING IN THE TOWN OF LIZEMORE. RUNOFF INTO GENERAL STORE
Jul 21, 12:15 PM EDTFLASH FLOOD3 Sw Indore, WVAPPROXIMATELY 2FT OF WATER SURROUNDING CHURCH ON INDEPENDENCE RD IN LIZEMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WGUS51 KRLX 211511
FFWRLX
WVC015-039-211800-
/O.NEW.KRLX.FF.W.0038.130721T1511Z-130721T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST VIRGINIA...
  EAST CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 1102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS WAS
  OCCURRING ALONG THE KANAWHA AND CLAY COUNTY LINE.  THIS INCLUDES
  THE HEADWATERS OF BLUE CREEK AND SYCAMORE CREEK TO NAME A FEW. 


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN
  LIZEMORES AND INDORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3840 8094 3825 8126 3822 8142 3828 8145
      3841 8145 3841 8136 3843 8101

$$

22
2 follow-up statements
799 
WGUS71 KRLX 211644
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1244 PM EDT SUN JUL 21 2013

WVC015-039-211800-
/O.CON.KRLX.FF.W.0038.000000T0000Z-130721T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-CLAY WV-
1244 PM EDT SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
SOUTHERN CLAY AND EAST CENTRAL KANAWHA COUNTIES...

AT 1232 PM EDT...THE HEAVY RAINS HAVE MOVED OUT OF THE AREA. 
HOWEVER, RUNOFF FROM THE STORMS WILL CONTINUE OVER THE NEXT HOUR OR 
SO, ESPECIALLY ALONG THE RIGHT FORK OF SYCAMORE CREEK AND THE 
HEADWATERS OF BLUE CREEK. ALL STREAMS AND CREEKS IN THE WARNED 
AREA THAT ARE FLOODING WILL START TO RECEDE, REDUCING THE FLOOD 
THREAT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN AND 
LIZEMORES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3840 8094 3825 8126 3822 8142 3828 8145
      3841 8145 3841 8136 3843 8101

$$

21
385 
WGUS71 KRLX 211755
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SUN JUL 21 2013

WVC015-039-211802-
/O.EXP.KRLX.FF.W.0038.000000T0000Z-130721T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-CLAY WV-
155 PM EDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM EDT FOR SOUTHERN
CLAY AND EAST CENTRAL KANAWHA COUNTIES...

HEAVY RAIN IS NO LONGER ANTICIPATED OVER THE NEXT COUPLE OF 
HOURS...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS 
BEEN ALLOWED TO EXPIRE. STREAMS AND CREEKS HAVE BEGUN TO RECEDE AND 
NO LONGER POSE A FLASH FLOOD THREAT.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...IF ANY 
ADDITIONAL RAINFALL DOES OCCUR OVER THE PREVIOUSLY WARNED 
AREA...ANOTHER SHORT-FUSED FLASH FLOOD WARNING MAY BE NEEDED.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3840 8094 3825 8126 3822 8142 3828 8145
      3841 8145 3841 8136 3843 8101

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:38 AM EDT, 33 minutes earlier.

Area forecast discussion, Jul 21, 10:38 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 AM EDT SUN JUL 21 2013

.SYNOPSIS...
MID LEVEL SHORTWAVE STALLS DIAGONALLY...WHILE SFC COLD FRONT REMAINS
NORTH TODAY. SHORTWAVE AND FRONT SINK SOUTH TONIGHT...AND STALLS
OVER SOUTHERN THIRD OF WV UNTIL MONDAY. ANOTHER SYSTEM WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...A COUPLE AREAS OF CONVECTION ONGOING ACROSS
CWA...ONE FROM NEAR SUTTON SW INTO EASTERN KANAWHA COUNTY HEADED
TOWARDS THE NORTHERN MOUNTAINOUS COUNTIES. A SECOND WEAKER AREA IS
LOCATED FROM BOONE COUNTY WV NORTHWEST TO THE OHIO RIVER AND
DRIFTING NNE. UPDATED POPS TO SHOW THESE AREAS AND THEIR
RESPECTIVE MOVEMENTS. ATTENTION THEN TURNS TO CONVECTION IN
SOUTHERN KENTUCKY WHICH WILL IMPACT SOUTHERN CWA LATER TODAY.

PREVIOUS DISCUSSION...
A COLD FRONT JUST WEST OF SOUTHEAST OH...WILL CONTINUE
TO PUSH SLOWLY SOUTHEAST THROUGH TONIGHT. THEN...IT IS EXPECTED
THE FRONT WILL STALL ACROSS THE SOUTHERN COAL FIELDS LATE THIS
AFTERNOON AND TONIGHT. THIS BOUNDARY WILL ACT AS THE FOCUS FOR
CONVECTION UNDER INCREASING PWATS TO 2 INCHES BY 18Z THIS
AFTERNOON. SFC CAPE VALUES EXCEEDING 2800 J/KG WILL BE ENOUGH TO
PRODUCE STORMS ACROSS WV AND PORTIONS OF SOUTHEAST OH.

A WEAK SFC PRESSURE LOW IS TRYING TO FORM ACROSS CENTRAL KY THIS
MORNING...INJECTING MOISTURE FROM THE SOUTHWEST INTO SOUTHERN WV
THROUGH THIS EVENING. MOISTURE AVAILABLE CAN BE SEEN ON CURRENT
DEWPOINTS IN THE MID TO UPPER 60S...AND MOISTURE ADVECTION UNDER
SOUTHWEST FLOW.

THE NAM MODEL SHOWS A H5 VORT MAX CRW...TO CKB BY 12Z THIS
MORNING...AND STALL DIAGONALLY ACROSS WV. THIS SHORTWAVE WILL
ENHANCE CONVECTION ALONG THE NORTHERN HALF OF OUR CWA THIS
MORNING...AND THEN DROP SOUTH COVER THE SOUTHERN HALF OF THE CWA
UNDER CATEGORICAL POPS. STORMS WILL PRODUCE EXCESSIVE RAINFALL TO
PRODUCE FLASH FLOODING ACROSS THE SOUTHERN HALF OF WV THROUGH
TONIGHT. A DISTINCTIVE THETA-E GRADIENT AT H850 TO H700 SUGGEST
FRONT ALOFT CROSSING THE OH RIVER BY 15Z THIS MORNING...CONTINUING
PUSHING SOUTHEAST OVER THE EXTREME SOUTHERN WV AND EXTREME
SOUTHWEST VA BY 00Z MONDAY TONIGHT.

DEEP LAYER SHEAR IS ABOUT 25 KNOTS...NOT IMPRESSIVE...AND WITH
PWATS INCREASING TO +2 INCHES...WATER LOADING SOUNDINGS WILL
PREVENT THE DEVELOPMENT OF SEVERE STORMS...BUT WILL ENHANCE THE
INTENSE DOWNPOURS AND THE THREAT FROM FLASH FLOODING.
THEREFORE...A FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 2 AM
TONIGHT...AND EXPANDED TO COVER THE SOUTHERN HALF OF THE CWA
THROUGH 2AM AS WELL.

WENT WITH A BLEND OF BIAS CORRECTED SREF AND MOSRAW THROUGH THE
PERIOD WITH LEAN TOWARDS A COOLER SIDE OF GUIDANCE ACCOUNTING FOR
PLENTY OF CLOUDINESS AND COOLING SHOWERS OR STORMS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
MODELS AGREE THAT THIS PERIOD WILL BE A WET AND MUGGY ONE...WITH
A FLOOD THREAT CONTINUING. AS USUAL...THE MODELS DIFFER IN
TRACKING AND TIMING OF UPPER DISTURBANCES CROSSING OUR AREA ALONG
THE SOUTHERN EDGE OF THE WESTERLIES. EVEN WITH THE FRONT REMAINING
TO OUR NORTH AND WEST MONDAY AND TUESDAY...THESE IMPULSES COMBINED
WITH VERY HIGH MOISTURE AND LINGERING SURFACE BOUNDARIES WILL GIVE
A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. WILL KEEP RELATIVELY
HIGH POPS THROUGH TUESDAY...WITH MONDAY THE HIGHEST GIVEN THAT
MODELS SHOW AN UPPER DISTURBANCE...ALBEIT WITH TIMING
DIFFERENCES... MOVING ACROSS. BEST CHANCES THROUGH TUESDAY WILL BE
DIURNALLY DRIVEN.

MODELS FINALLY CONVERGING ON A SYNOPTIC SCALE UPPER TROUGH DRIVING
THE FRONT SOUTHEAST AS A COLD FRONT LATER WEDNESDAY. OF COURSE...
EXPECT MORE ORGANIZED SHOWERS AND THUNDERSTORMS WITH THIS
FEATURE...BUT DRIER AND COOLER AIR WILL BEGIN TO FILTER IN BEHIND
THE FRONT THURSDAY.

TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD AND SHOWER COVERAGE.
EXPECT WE WILL SEE A GOOD DEAL OF BOTH...SO THAT WILL GO ON THE
LOWER END OF TEMPERATURE GUIDANCE BY DAY...AND THE HIGHER END BY
NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
WITH THE MEAN 500 MB TROF NOT PASSING UNTIL THE WEDNESDAY INTO
THURSDAY TIME FRAME...STILL TRYING TO BRING A DRIER PATTERN OUR WAY
ON THURSDAY...BUT CENTERED ON FRIDAY.  A DISTURBANCE MAY DROP DOWN
FROM THE LOWER GREAT LAKES ON DAY 7.

INCREASED WPC GUIDANCE MAXIMUM TEMPERATURES SLIGHTLY FOR TUESDAY...
FIGURING ON AT LEAST PARTLY SUNNY IN AFTERNOON.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
CONVECTION ACROSS THE AREA WILL INCREASE IN AREA AND INTENSITY AS
A COLD FRONT APPROACHES FROM THE NORTHWEST. IN THE WARM
SECTOR...MODELS SHOW AREAS OF LARGE WIND DEFORMATION AT THE MIDDLE
LEVELS. THESE DEFORMATION ZONES WILL ACT AS A FORCING MECHANISM
AND FOCUS OF CONVECTION THROUGH THIS EVENING. THE NAM HAS ONE
DEFORMATION ZONE BECOMING STATIONARY DIAGONALLY ACROSS WV TODAY.
THEN...SLOWLY MOVES SOUTH INTO THE SOUTHERN THIRD OF THE AREA BY
THIS EVENING.

EXPECT THE SHOWERS AND THUNDERSTORMS TO WANE OVERNIGHT BUT NOT GO
AWAY ENTIRELY AS THE AIR MASS REMAINS VERY HUMID AND...WEAK
DISTURBANCES ALOFT CONTINUE TO ACT ON VARIOUS SURFACE BOUNDARIES IN
THE AREA.

THUNDERSTORMS ARE LIKELY TO FIRE UP IN THE AREA THIS
AFTERNOON...ACCOUNTING FOR SOME DIURNAL HEATING AS THE COLD FRONT
APPROACHES. THE FRONT DOES NOT APPEAR TO HAVE A STRONG PUNCH OF
COLD OR DRY AIR BEHIND IT. SO EXPECTED FRONT TO STALL AND REMAINS
ACROSS THE SOUTHERN PORTIONS OF WV THROUGH TONIGHT.

A THIRD SYSTEM PASSES LATE TUESDAY INTO WEDNESDAY CAUSING MORE
CONVECTION...BUT SWEEPING MOISTURE WITH IT FOR WEDNESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION MAY VARY THROUGH PERIOD.
IFR REMAINS POSSIBLE ALONG STORMS PATH.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  L    L    L    M    H    H    M    M    M    L    L    L
HTS CONSISTENCY  H    L    L    M    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    M    M    M    L    L    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
CKB CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR POSSIBLE IN ANY CONVECTION. IFR ALSO POSSIBLE IN VALLEY FOG OR
LOW CEILINGS EACH MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...ARJ/JMV
NEAR TERM...ARJ/MZ
SHORT TERM...JMV
LONG TERM...KTB
AVIATION...ARJ
Hazardous weather outlook, Jul 21, 4:04 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
404 AM EDT SUN JUL 21 2013

OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-038>040-046-
047-220815-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
404 AM EDT SUN JUL 21 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
WEDNESDAY. THESE SHOWERS AND STORMS MAY BE CAPABLE OF HEAVY
RAINFALL. TRENDS WILL NEED TO BE MONITORED FOR ADDITIONAL FLOOD
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-220815-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-
404 AM EDT SUN JUL 21 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN TONIGHT...WHICH
MAY REQUIRE A FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH WEDNESDAY.
THESE SHOWERS AND STORMS MAY BE CAPABLE OF HEAVY RAINFALL. TRENDS
WILL NEED TO BE MONITORED FOR POTENTIAL FLOOD CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 8:09 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
809 AM EDT SUN JUL 21 2013

OHZ086-WVZ007-008-014-015-211315-
GALLIA OH-JACKSON WV-KANAWHA WV-MASON WV-PUTNAM WV-
809 AM EDT SUN JUL 21 2013

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT MASON...
NORTHERN PUTNAM...NORTHWESTERN KANAWHA...SOUTHEASTERN GALLIA AND
WESTERN JACKSON COUNTIES...

AT 806 AM EDT...A THUNDERSTORM WITH HEAVY RAINFALL WAS LOCATED 13
MILES SOUTH OF GALLIPOLIS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

THIS THUNDERSTORM WILL BE NEAR BUFFALO...FRAZIERS BOTTOM...
SOUTHSIDE...AND LEON AROUND 820 AM...GRIMMS LANDING...AND ELEANOR
AROUND 825 AM...ELEANOR...AND MOUNT ALTO AROUND 830 AM...WINFIELD AND
COTTAGEVILLE AROUND 835 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
114 AND 148 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3890 8222 3893 8190 3889 8193 3888 8189
      3890 8185 3894 8183 3895 8180 3893 8179
      3893 8176 3895 8176 3896 8165 3852 8161
      3853 8214 3859 8222

15
Special weather statement, Jul 21, 9:14 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
914 AM EDT SUN JUL 21 2013

WVZ015-016-018-027-028-037-211415-
BRAXTON WV-CALHOUN WV-CLAY WV-KANAWHA WV-NICHOLAS WV-ROANE WV-
914 AM EDT SUN JUL 21 2013

...A THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT CLAY...
NORTHEASTERN KANAWHA...SOUTHEASTERN CALHOUN...SOUTHERN ROANE...
SOUTHWESTERN BRAXTON AND WESTERN NICHOLAS COUNTIES...

AT 909 AM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 9
MILES NORTH OF CHARLESTON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

THIS THUNDERSTORM WILL BE NEAR WALTON AROUND 920 AM...ELKVIEW...
PINCH...AND LOONEYVILLE AROUND 930 AM...CLENDENIN AROUND 940 AM...
AMMA...LEFT HAND...AND TARIFF AROUND 945 AM...PROCIOUS AROUND 955 AM
AND GLEN AROUND 1000 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 105 AND 109 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1
AND 54.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3814 8088 3817 8095 3819 8094 3822 8098
      3822 8103 3824 8103 3821 8107 3840 8165
      3858 8159 3861 8152 3869 8154 3876 8152
      3868 8080

15
Local storm report, Jul 21, 10:56 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1056 AM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       5 NNE CEDAR GROVE       38.28N  81.38W
07/21/2013  M1.74 INCH       KANAWHA            WV   IFLOWS RAINGUAGE

            1.74INCHES IN AN HOUR ENDING AT 1045AM

&&

EVENT NUMBER RLX1300817

JM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:09 AM EDTSpecial Weather StatementRLXJackson, Mason66 min
Jul 21, 9:14 AM EDTSpecial Weather StatementRLXClay61 min

Nearby

Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.